Some kind of cancer?
dr. Tarek Sawas, a gastroenterologist at the University of Texas Southwestern in Dallas, introduced himself to the patient and his wife and sat down to listen. He had already reviewed the patient’s records and, given his age and the 25-pound weight loss, suspected the man had some form of cancer. Still, there were other possibilities, and Sawas didn’t want to miss anything.
The man had only a few medical problems: high blood pressure, for which he took a combination drug, amlodipine-olmesartan; and osteoarthritis in his knees and shoulders. At the time, he was also taking a handful of drugs for his gastrointestinal tract. Maybe they helped, but he still had to rush to the bathroom several times a day and most nights.
For Sawas, having to get up at night was a red flag. Diarrhea is often an exaggeration of normal bowel function and often occurs within hours of eating. Irritable bowel syndrome (IBS), one of the most common causes of chronic diarrhea, is considered a functional disorder – meaning no pathological cause has been found, but the bowel is not functioning normally. But IBS rarely causes symptoms during sleep. And many of the pathologies that cause nocturnal symptoms were excluded. Sawas focused on the two abnormalities of the work-up: the inflammation of the small intestine and the low elastase. The latter can simply be caused by dilution. Having the normal amount of the enzyme, but more than the normal number of bowel movements, can reduce the concentration of elastase found in a single pass. But a tumor can produce the same finding.
However, Sawas had a much more likely culprit: one of the patient’s medications. When the patient mentioned that he was taking a drug containing Olmesartan for his high blood pressure, it all made sense. That drug is an effective antihypertensive drug and is considered quite safe. But 10 years ago, doctors at the Mayo Clinic published a report of 22 patients who came to Mayo for chronic diarrhea that was ultimately linked to this drug.
The diagnosis was first suggested by a few patients when they came for help. They noticed that their diarrhea disappeared while they were in the hospital. They were dehydrated and their blood pressure medication was put on hold during their hospital stay. The diarrhea started again when they started taking the medication again. The Mayo doctors looked for a link between chronic diarrhea and this drug in other patients. They found about two dozen with the same problem. In most cases, the medication was taken for months, often years, without any problems. But stopping the medication completely eliminated the diarrhea and the celiac-like abnormalities seen in their gastrointestinal tract. In the years since, a link has been found between this class of drugs, known as angiotensin receptor blockers, and this type of diarrhea.
Sawas explained this to the patient and took him off the medication. His blood pressure was now on the low side, so he would probably go without. If it went up, his GP would have to start him on a different drug.